It's no big secret that there's plenty to feel down about when it comes to living with diabetes, unfortunately. But airing and sharing your concerns can be empowering, rather than facing it all alone. So today at our weekly diabetes advice column Ask D'Mine, veteran type 1 and diabetes educator Wil Dubois addresses one quandary in particular: what might go into making us have to wait seemingly foooorreeeeeever for low blood sugars to rebound back up to more normal levels.

{Need help navigating your life with diabetes? Email us at AskDMine@diabetesmine.com}

 

Lesley, type 1 from New Hampshire, writes: Hi Wil! I've had T1 for about 12 years and I'm the mom to a 5-yearold little girl who also has T1. Lucky us! This question has to do with something I'm noticing lately. It seems like my lows are taking longer to react to treatment than they used to. The 15-15 rule used to be pretty much perfect for me; 15 grams of carbs, wait 15 minutes and sure enough better blood sugar. Then at some point I realized that I had to use more of a 15-20 or 15-25 rule; if I didn't wait more like 20-25 minutes I would over-treat because 15 minutes just wasn't long enough to start to see the rise in blood glucose. These days, I often need to wait longer than that and honestly I'm not very successful in avoiding over-treating when the low is really making me feel bad. In the same way that we can develop hypoglycemic awareness over years of having hypos, do our bodies take longer to recover from lows after years of living with diabetes?

Wil@Ask D'Mine answers: Lucky her and lucky you, indeed! I can't think of a better mother to take care of your little T1. Not to diss all the hard-working sugar-normal D-moms out there, but I think it's easier on everyone when diabetes stays in the family, so to speak. Look, you already knew the ropes. The learning curve on type 1 for someone who has never experienced it before is breathtaking. Plus you know what she's going through, so this gives the pair of you a special bond.

News nuggets from around the diabetes community

NEWSFLASH: FDA Clears Dexcom Share Direct
Dexcom gets regulatory approval of its 'on-the-go' mobile apps for CGM data-sharing.
State of the Union: It's Time to Cure Diabetes
President launching new precision medicine initiative to better treat, cure diseases like diabetes.
'Robotic Pancreas' Appears On American Idol
Carlos Santana's nephew Adam Lasher shows off Dexcom G4 during live performance.

closing banner

Of course, that has nothing to do with your question, but I felt compelled to comment on it. As to lows getting harder to treat over time, I'm assuming you made no change in what your go-to carbs are for lows? Not all carbs are created equal, you know. And even a lot of sugary snacks are not made the same way as they used to be. But assuming that's not the issue, could there be something going on at the biological level? Frankly, I couldn't find much about that in the literature beyond the generalized evidence that everything seems to break down more and more in our bodies as time goes on.

Lovely.

So failing established, published science, I applied some brain power instead. It occurs to me that one realistic possibility that fits the evidence is that your problem could be caused by our old friend gastroparesis, a slowing down of the stomach's operational speed due to nerve damage from elevated blood sugars. If you have gastropenia—a word I just made up to mean "a touch of gastroparesis"—then maybe you aren't absorbing carbs quite as fast as you used to. That would explain why it takes longer, but doesn't take more carbs to turn your lows around.

Or maybe we need to look south of your stomach -- to your liver, the other half of the hypo equation. Your new troubles could have something to do with your liver. When we have a low, our livers are supposed to cut loose with some sugar to help out. At least in type 2s, numerous studies show this counter-regulatory effect loses its potency and effectiveness over the years. I couldn't find any similar studies on type 1s, and in fact the whole issue of how well the liver does its sugar duties in type 1s isn't really agreed on in the first place, but it's at least possible that maybe your liver used to help out some in the past and is now slouching on on its duties.

hurry-up-and-waitAnd there's one other possibility, but it's waaaaaaay out in left field. I, too, have noticed lows taking longer to fix over the last year or so, but only when I'm pumping. When I'm shooting up (I get frequent therapy hissy fits and migrate back and forth between the two treatment options) I don't have any issues.

WTF?

You'd expect that the opposite would be true. When you're pumping you can shut off the pump when you're low so you aren't throwing fuel on the fire. With shots, on the other hand, you can't suspend, shut off, or disconnect a basal insulin shot you gave yourself hours before. So you'd think the PWD taking shots would be at a disadvantage.

So why on earth do I find pumping lows harder to turn around than injecting lows? Well, my own pet theory is that it has to do with how pumped insulin is absorbed. For days the pump dribbles joy juice into one very small area of subcutaneous fat. In theory, your tissues are absorbing the insulin uniformly the whole time. But I think maybe not. I suspect the pump actually creates a biological reservoir of insulin, kinda like an underground spring. Turning off the pump just keeps this well from being topped off, but I think the body continues to draw on it for some time.

Add to this the fact that fast insulin is inherently more wicked than basal in its blood-sugar-lowering power and speed. Maybe some basal insulin floating around is no big biological deal when it comes to driving hypos, compared to having a little pool of fast-acting insulin feeding the fire.

Any facts to support my pet theory? Well.... How do you define "facts?"

Not really. No. I can only offer an oddball factoid. Some users of OmniPod pumps report "screaming high" blood sugars following pod changes that are resolved by leaving the dead pod in place for a few hours (a procedure actually now recommended by many OmniPod trainers). I've also heard some traditional insulin pumpers do the same with their infusion sets, leaving them in an old site for a bit after inserting a new one. Huh? The high following the new Pod or set makes sense, as the tissue isn't absorbing yet. But why would leaving the old site or Pod in place make a difference?

I don't know. Maybe there's some sort of biological syphon effect going on where the tissue can continue to draw some insulin out of the deactivated pod. Or maybe drawing the cannula out of the body changes the pressure dynamics in the tissue, or lets the reservoir of quasi-absorbed insulin "backflow" out the hole in your skin.

OK, so what does that have to do with lows? Not much, but it shows that turning off a pump may not shut down the flow of insulin as effectively as we'd all like to believe it does.

The upshot of all of this is that I think it's possible that pumpers have the cards stacked against them when it comes to treating lows. As to why your lows are getting harder over the years, it could be that you are using a different pump that exaggerates this effect over some other pump you used in the past.

So there youBlues go. It could be your stomach. It could be your liver. It could be an unintended side effect of your therapy choices and gear selection. Or maybe a little bit of all of the above.

But what the hell should you do now? A sweet kiss from that 5-year-old of yours will be good for the soul, but not for your hypo. Your body is taking its sweet time for whatever reason, and time is not on your side when it comes to treating lows. I think your best bet is to speed up the sugar.

From what you told me, if you jump the gun and add more carbs, you end up high. That tells us the 15-gram part of the rule is still working for you. So I think you may need to find a faster carb. Something that will get into your blood stream quicker. If you are using a solid glucose, try a gel or a liquid. If you already use a gel or a liquid, try another brand.

Hopefully you can find the right rapid-acting treatment to kick you right out of those stubborn low blues.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.